Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 7, 2021Pocahontas County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 7, 2021, 2:02 PM EDT for Pocahontas County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 2:02 PM EDT (18:02 UTC)
Expired
Jul 7, 2021, 2:30 PM EDT
In force
28 min
Issued by
NWS Charleston, WV

County Pocahontas County, WV

The radar

The Charleston,WV radar (KRLX), 133 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WWUS81 KRLX 071802
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
202 PM EDT Wed Jul 7 2021

WVZ522-523-526-071830-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
202 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...WEST
CENTRAL POCAHONTAS AND SOUTHEASTERN WEBSTER COUNTIES...

At 201 PM EDT, a strong thunderstorm was located 8 miles southeast of
Addison (Webster Springs), or 8 miles southeast of Webster Springs,
moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bergoo, Waneta and Slaty Fork. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3844 7997 3820 8031 3831 8049 3861 8025
TIME...MOT...LOC 1801Z 223DEG 19KT 3837 8034 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:26 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 7, 1:26 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
126 PM EDT Wed Jul 7 2021

.SYNOPSIS...
Heat and humidity will continue across the region with popup
showers and/or storms. Coverage increases late tomorrow as a
cold front approaches, which will moderate temperatures some.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 120 PM Wednesday...

A hot, humid, and generally uncapped atmosphere will support
scattered convection through the afternoon hours. WRF based guidance
does seem a little slow mixing out surface dew points yielding
MLCAPE values in excess of 3000J/kg for a brief period, but even
adjusting for reasonable values, 2000-2500J/kg across our northern
half appears possible. Shear will be the limiting factor for severe
storms with little more than 10-15KTs through the column yielding
deep layer shear values at or below 20KTs. Still, given steep low-
level lapse rates at some dry air, at least initially between H750
and H500 some locally gusty winds will be possible with any initial
storms or core drops.

Low level southwesterly flow increases this evening ahead of an
approaching mid-level wave and surface cold front slated for
arrival late Thursday. This should support a transition from
surface based to elevated convection, especially near the best
mass convergence and theta-e feed at the nose of the H850 jet,
but couldn't rule out an isolated storm just about anywhere
given the moist airmass. Precipitable water values will also be
on the rise overnight as southwesterly flow continues, rising to
near near 1.9 inches by Thursday morning. With generally slow
storm motions, some potential for repetitive storms in the best
mass convergence and high PWATs, some locally heavy and
persistent rain may occur overnight. With recent dry conditions,
would expect this to be mainly manageable, but some localized
high water issues are possible, especially in low laying or
poorly drained areas.

During the day Thursday, the region will be sandwiched between two
weather makers. The first, Tropical Storm Elsa, looks to pass to our
east with a few outer bands possibly brushing our mountain counties
from mid-morning through the afternoon hours. Should see pretty
limited chances for any thunder with this activity. Depending how
quickly cloud cover associated with Elsa gets out of here in the
afternoon, could recover enough for some additional terrain driven
afternoon thunderstorms here. The second weather maker is a cold
front and associated pre-frontal trough approaching from the
northwest Thursday evening and afternoon respectively. As one could
reasonably expect in a tropical-like, high PWAT environment both mid-
level lapse rates and shear will be rather poor with perhaps
1000J/kg MLCAPE and deep layer shear of between 15 and 20KTs. This
should yield limited opportunity of updraft organization with the
best chances for any transient stronger storms expected with the pre-
frontal trough given more favorable afternoon timing. These features
will be encountering a rather high precipitable water value
environment, but should be progressive enough to limit high water
concerns.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 455 AM Wednesday...

The period begins with a broad mid-level ridge centered across
the western CONUS, with a progressive mid-level trough located
across the north central CONUS. At the surface, a cold front
will be located on an approximate line from Detroit to St.
Louis. This front will approach the area as it slowly slides to
the S/E, with it progged to work through the area Thursday night
into Friday morning. Some guidance has its progression slowing
to the point that it does not clear the mountains until later in
the day on Friday. Meanwhile, Elsa will be moving up the
eastern seaboard, with no meaningful impacts for the local area.

For sensible weather, the recent heat experienced across the region
over the previous few days will be tempered on Thursday due to an
increase in cloud cover across the region, with high temperatures
across lower elevations in the low to mid 80s. Thursday will also
feature the chance for showers/storms across the area.
Showers/storms Thursday morning could perhaps be a bit more
widespread over the western portions of the region as a low
level jet is overhead. Otherwise, isolated/scattered
showers/storms will be possible throughout the day, out ahead
of the cold front. There could be a brief uptick in activity as
the front moves through the area, but given the time of day,
and the general lack of instability, any severe threat is low.

Depending on the timing of the front, some isolated/scattered
showers will likely persist Friday morning, possibly into the
afternoon, particuarly across the eastern mountains. High
temperatures will be similar to that of Thursday, perhaps a few
degrees warmer. A noticeable decrease in humidity will be
evident starting late Friday as dewpoints behind the front drop
to more comfortable levels.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 455 AM Wednesday...

The long term period begins on Saturday with tranquil conditons
across the area. Unsettled weather quickly moves back in late
Saturday as a warm front associated with low pressure further
west across the central portion of the country lifts
northeastward towards the region, bringing back the chance for
showers/storms. This will also bring back warm and humid
conditions to the area. Shower/storm coverage and chances will
be tied to how long the warm front lingers in the area, as some
guidance has it becoming more or less quasi-stationary over the
region. If the front lingers, shower/storm coverage would be
more widespread for a good portion of the weekend, while if it
shifts north quicker, coverage would be more isolated in nature,
with the chance for diurnal showers/storms continuing into the
new work week given the air mass in place. The exact details of
the timing and placement of the warm front still have quite a
bit of uncertainty at this point. A gradual warmup from the
weekend into the new work week will occur, with temperatures
possibly approaching 90 on Monday across the lowlands.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM Wednesday...

Scattered convection across the region this afternoon has the
potential to affect all terminals. Largely addressed with VCTS given
hit and miss nature, but may eventually need some more TEMPOs for
TSRA. Surface based convection this afternoon and early evening
likely transitions into elevated convection near the nose of an
increasing low level jet overnight. These overnight storms may
produce some locally very heavy downpours which could reduce
visibility briefly to 1-2SM. Cloud cover/precipitation overnight
largely limits potential for dense fog, but some patchy 1-3SM fog
remains possible by daybreak Thursday, especially if a terminal
receives measurable precipitation.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and position of storms may vary from
the forecast. AMDs with TEMPO TS likely.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR conditions are possible Friday as a cold front stalls across
the region.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/CG
NEAR TERM...JP
SHORT TERM...04
LONG TERM...04
AVIATION...JP
Hazardous weather outlook, Jul 7, 6:02 AM EDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Charleston WV
602 AM EDT Wed Jul 7 2021

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-525-
526-081015-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Randolph-Southeast Randolph-
602 AM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected to develop this
afternoon and evening. Some of the storms could produce locally
heavy rainfall and as a result, a Marginal Risk for Excessive
Rainfall is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>524-081015-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
602 AM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 2:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
202 PM EDT Wed Jul 7 2021

WVZ522-523-526-071830-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
202 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...WEST
CENTRAL POCAHONTAS AND SOUTHEASTERN WEBSTER COUNTIES...

At 201 PM EDT, a strong thunderstorm was located 8 miles southeast of
Addison (Webster Springs), or 8 miles southeast of Webster Springs,
moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bergoo, Waneta and Slaty Fork.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3844 7997 3820 8031 3831 8049 3861 8025
TIME...MOT...LOC 1801Z 223DEG 19KT 3837 8034

19

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:32 PM EDTSpecial Weather StatementRLXTucker43 min
Jul 7, 3:43 PM EDTFlash Flood WarningRLXRandolph2 hr
Jul 7, 4:07 PM EDTSpecial Weather StatementRLXFayette23 min
Jul 7, 4:24 PM EDTFlash Flood WarningRLXFayette73 min
Jul 7, 5:03 PM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer27 min
Jul 7, 5:24 PM EDTSpecial Weather StatementRLXLewis51 min
Jul 7, 5:35 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Lewis40 min
Jul 7, 6:17 PM EDTSpecial Weather StatementRLXHarrison, Taylor43 min
Jul 7, 6:23 PM EDTSpecial Weather StatementRLXCabell52 min
Jul 7, 6:57 PM EDTSpecial Weather StatementRLXPutnam33 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.